West Virginia, 2024

Flash Flood and Flooding in West Virginia, August 8 to 10, 2024

August 8 to 10, 2024 · NWS LWX · 5 events in 3 counties and zones

The remnants of Debby tracked through the area Thursday night into Friday, August 8th into August 9th. Tropical moisture combined with lift from the remnants to cause heavy rain across much of Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Debby tracked through the area Thursday night into Friday, August 8th into August 9th. Tropical moisture combined with lift from the remnants to cause heavy rain across much of Virginia. The heavy rain led to several instances of flash flooding and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 8:44 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 8, 8:44 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
944 PM EDT Thu Aug 8 2024

.SYNOPSIS...
The remnants of Debby will move through the area tonight into
Friday, before passing off toward our northeast on Friday night.
Thereafter, high pressure will build over the area into early
next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
The latest NHC advisory shows Tropical Storm Debby has weakened
to a Tropical Depression. This system is currently centered
over south-central North Carolina. Well off to our northwest, a
broad upper trough is centered over the Western Great Lakes.
Debby's circulation is starting to feel the influence of that
trough well off to our northwest, and is being drawn northward
in response. As this interaction with the upstream trough
occurs, Debby will also start to turn extratropical in nature.
As we move forward in time, the remnants of Debby will track
northward through the Shenandoah Valley tonight, before moving
northward across Pennsylvania on Friday. The system should
eventually reach upstate New York by tomorrow evening. As the
system tracks northward through our area it will produce a
number of weather hazards, which are discussed more in-depth
below...

Heavy Rainfall/Flooding: The current radar imagery has continued
to show waves of heavy showers and embedded thunderstorms
tracking toward the northwest. Hourly rates approaching 1 to 2
inches have been noted, particularly in a broad shield of
torrential rain headed from central Virginia toward Fauquier and
Loudoun counties. There has also been a severe component to this
activity (see the Tornadoes section below).

The heaviest of these rains will work northward into central
Virginia over the next several hours, and continue across
central Virginia through at least the first half of the night.
The steadiest rains may move to the north of central Virginia
during the second half of the night, but more intermittent
heavier bursts of convective rainfall may still be possible
through the second half of the night. The steadier precipitation
shield will spread northward through the Shenandoah Valley and
Potomac Highlands through the night. Very heavy rainfall will
likely lead to widespread flooding issues tonight from central
Virginia northward through the Shenandoah Valley. A rare High
Risk for excessive rainfall from WPC has been issued across
these areas. The West Virginia Panhandle and western Maryland
will also get into the steady, heavy rainfall tonight, with much
of it falling during the second half of the night. These
locations will likely experiences issues with Flash Flooding
during the second half of the night. Overall, a widespread 3-5
inches of rainfall is expected for these locations, with
isolated totals up to 7 inches. Locally higher totals
approaching 10 inches may be possible along the east facing
slopes of the Blue Ridge, where upslope easterly flow may will
lead to orographic enhancement of the rain. For those reasons,
the above locations are in a Flood Watch for flash flooding from
through 8 PM Friday.

Further east, earlier bands of heavy rainfall which moved
through the region has certainly primed the area for additional
issues. With that said, have opted to expand the Flood Watches
to all areas outside of southern Maryland and far central
Virginia. On Friday, as the system tracks northward into
Pennsylvania, a feeder rainfall band is expected to develop to
the south of the circulation and slowly track eastward across
locations to the east of the Blue Ridge. Very heavy rainfall may
be possible within this band, and could lead to additional instances
of flash flooding where training occurs. For these locations, a
broad 2-4 inches of rainfall is expected, with more localized
totals up to 6 inches. Rainfall should finally move out of the
area late Friday afternoon.

Tornadoes: The growing concern has certainly come to fruition as
evidenced by the number of Tornado Warnings issued over the past
2 to 4 hours. A number of these cells have showed TDS signatures
and occasional CC drops, all supportive of possible tornadoes.
This concern persists through the overnight hours as well.

Ample low-level shear, limited instability, and large
cyclonically curved hodographs remain in the picture overnight.
The area favorable for tornadoes will spread northward through
the Shenandoah Valley and into the West Virginia Panhandle. SPC
has highlighted these locations in a Slight Risk for severe
thunderstorms, driven by tornadoes. With the potential for most
of this activity to occur well after dark, we encourage people
to have a way to receive Tornado Warnings at night, and to be
ready to take shelter in the middle of the night, if needed.

The threat for tornadoes may shift eastward Friday to locations
east of the Blue Ridge within the aforementioned feeder band
that will develop to the south of the circulation as it tracks
into Pennsylvania. Any tornado potential Friday would likely be
maximized during the morning to early afternoon hours. SPC has
upgraded the Baltimore area to a Slight Risk for severe
thunderstorms Friday, with the threat being driven by both
tornadoes and damaging straight line winds. Overall, 0-1 km SRH
is lower compared to overnight, so that may lead to a slightly
lower tornado potential than overnight, but chances for straight
line winds will be increased as limited heating and
destabilization occurs ahead of the convective line.

Background winds: Outside of any thunderstorms, winds may gust
to around 30-40 mph at times, especially during the daylight
hours to the east of the Blue Ridge. This may be enough to bring
down a few trees with saturated soil conditions, but is below
the Wind Advisory threshold of 40 knots/46 mph. However, winds
should be a tad higher over the Blue Ridge Mountains where Wind
Advisories have been issued.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The remnants of Debby will lift off to our northeast and start
to shear apart by later Friday night. Any rain is expected to
come to an end by late Friday evening, with dry conditions
expected through the majority of the night. Winds will turn
northwesterly as a cold front moves through.

Upper troughing will build to our north over southern Canada on
Saturday. Sunny skies and much less humid conditions are
expected, with high temperatures in the 80s, and dewpoints in
the 50s and lower 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A ridge of high pressure will continue to influence tranquil
conditions Sunday and Monday. Light northwest winds and high
temperatures in the lower to middle 80s expected each day.

A weak boundary will work its way across the region from northwest
to southeast on Tuesday. There is a chance for a few showers or a
rumble of thunder Tuesday afternoon, but confidence is low given
current model guidance. Highs Tuesday will be in the middle 80s as
well.

A reinforcing area of high pressure will build across the region on
Wednesday. Dry conditions and light and variable winds expected
during the period. Highs in the middle 80s.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Ceilings are expected to drop to IFR tonight. The remnants of
Debby will track through the Shenandoah Valley and Potomac
Highlands tonight. The main precipitation shield will directly
impact CHO and MRB through much of the night. Terminals further
east may avoid the steadiest and heaviest rain during the night,
but showers will remain possible. Low-level winds shear will
also be possible at all of the terminals tonight. Winds through
tonight will generally be out of the east.

Winds tomorrow will be out of the south, and may gust to around
20-35 knots at times. Showers and thunderstorms will be
possible at all terminals tomorrow morning into the first half
of the afternoon. Any thunderstorms should gradually progress
off toward the east later tomorrow afternoon into the evening.
After a prolonged period of IFR conditions, ceilings should
finally improve back to MVFR and then VFR later tomorrow
afternoon into tomorrow evening from west to east. Winds will
turn from southerly to northwesterly as a cold front moves
through tomorrow evening. VFR conditions and northwesterly winds
are expected on Saturday.

VFR conditions Sunday through Monday night. Winds light and out of
the northwest mainly.

&&

.MARINE...
Winds will gradually increase this evening into the overnight
as the remnants of Debby track to the west of the waters. Gale
Warnings went into effect across all waters, continuing through
the day on Friday. Gusts up to 40 knots out of the south to
southeast will be possible during that time. Waterspouts also
can't be ruled out, especially during the day tomorrow.

Winds will turn northwesterly behind a cold front Friday night.
SCA level winds will likely continue in northwesterly flow
Friday night into Saturday.

No marine hazards expected Sunday through Monday night. Winds will
be generally out of the northwest.

&&

.HYDROLOGY...
A broad area of Flood Watches remain in effect across the
western half of the area due to the threat of flash flooding.
More specifically, this covers much of central Virginia and all
areas along and west of the Blue Ridge Mountains. The watch is
in effect until 8 PM Friday in response to the heavy rain
associated with the remnants of what is Tropical Depression
Debby. The current expectation is for a widespread 3 to 5 inches
across the mentioned area, with localized amounts approaching 8
to 10 inches, especially along the eastern slopes of the Blue
Ridge. Although a bulk of the area bounded by the Flood Watch is
in a D3 (Extreme) drought, this healthy amount of rain will
increase the risk of flash flooding. A broad 2 to 4 inches is
possible for those east of the Blue Ridge, with isolated storm
totals up to 6 inches. Given heavy rainfall earlier this
afternoon as well as Wednesday, have opted to expand the Flood
Watch to cover all areas outside of southern Maryland and far
central Virginia.

Larger stem river flooding may continue into this weekend as
water filters down through the Potomac basin.

&&

.TIDES/COASTAL FLOODING...
Water levels quickly rose today in strong southerly winds, with
many points along the Tidal Potomac and Western Shore reaching
minor flood stage. Widespread minor flooding is likely to occur
in most locations during the next three high tide cycles (this
evening, Friday morning, and Friday evening/night). Water levels
continue to increase over the next 24 hours as the main
circulation associated with TC Debby moves into SW VA, then up
along the Blue Ridge into PA Friday into Friday night. The
highest water levels are expected during the Friday
evening/night high tide cycle, where Moderate flooding is
expected at Annapolis, and is possible at DC SW Waterfront,
Alexandria, Baltimore, Solomons Island, and Straits Point.
Additional Coastal Flood Advisories and Coastal Flood Warnings
are in place to account for the ongoing coastal flood threat.
Water levels start decreasing rapidly early Saturday as the low
pulls away.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Friday evening for DCZ001.
     Coastal Flood Advisory until 3 AM EDT Saturday for DCZ001.
MD...Flood Watch through Friday evening for MDZ001-003>006-008-011-
     013-014-501>508.
     Gale Warning until 10 PM EDT Friday for MDZ008.
     Coastal Flood Advisory from noon to 4 PM EDT Friday for MDZ008.
     Coastal Flood Advisory until 3 AM EDT Saturday for MDZ011.
     Coastal Flood Advisory from 4 AM to 9 PM EDT Friday for MDZ013-
     017.
     Coastal Flood Advisory until 2 AM EDT Friday for MDZ014.
     Coastal Flood Warning from 2 AM Friday to 4 AM EDT Saturday
     for MDZ014.
     Coastal Flood Advisory until 9 PM EDT Friday for MDZ016.
     Coastal Flood Advisory from 2 AM to 10 PM EDT Friday for
     MDZ018.
     Coastal Flood Advisory from 10 AM Friday to 4 AM EDT Saturday
     for MDZ508.
VA...Flood Watch through Friday evening for VAZ025>031-036>040-050-
     051-053-054-501>508-526-527.
     Coastal Flood Advisory from 4 AM to 9 PM EDT Friday for VAZ053-
     055-527.will be issued by this evening
     Coastal Flood Advisory until 9 PM EDT Friday for VAZ057.
     Coastal Flood Advisory until 2 AM EDT Saturday for VAZ054.
     Wind Advisory until 11 AM EDT Friday for VAZ507-508.
WV...Flood Watch through Friday evening for WVZ050>053-055-501>506.
MARINE...Flood Watch through Friday evening for ANZ530.
     Gale Warning until 10 PM EDT Friday for ANZ530>543.
     Coastal Flood Advisory from noon to 4 PM EDT Friday for ANZ530.

&&

SYNOPSIS...KJP
NEAR TERM...BRO/KJP
SHORT TERM...KJP
LONG TERM...KLW
AVIATION...BRO/KLW/KJP
MARINE...BRO/KLW/KJP
HYDROLOGY...BRO/KJP
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 8, 5:51 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
651 PM EDT Thu Aug 8 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-092300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
651 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Tornado Watch has been issued for the entire outlook area
through 7 AM Friday. Brief tornadoes are possible as Tropical
Depression Debby approaches from the south.

A Flood Watch is currently in effect for much of the outlook
area through tonight outside of southern Maryland and far central
Virginia. Scattered to numerous instances of flooding are
possible, especially tonight, and within the urban corridors.

A Gale Warning is in effect for the waters south of Sandy Point
in the Chesapeake Bay and south of Indian Head in the tidal
Potomac River starting at 8 PM tonight.

A Coastal Flood Warning goes into effect at 2 AM tonight across Anne
Arundel County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flood Watch continues through 8 PM Friday evening for the
affected areas.

A Gale Warning remains in effect for all waters through 8 PM
Friday.

A Coastal Flood Warning continues until 4 AM Saturday across Anne
Arundel County.

The remnants of tropical cyclone Debby will move across the region
through Friday night. Potential impacts include flooding due to
heavy rainfall, a brief tornado, gusty winds, and additional
tidal flooding.

For the latest information on the track and potential impacts
from Debby, please consult forecasts from the National Hurricane
Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed at times through Friday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-092300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
651 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Tornado Watch has been issued for the entire outlook area
through 7 AM Friday. Brief tornadoes are possible as Tropical
Depression Debby approaches from the south.

A Flood Watch is currently in effect for the entire outlook area
through tonight. Scattered to numerous instances of flooding are
possible, especially tonight. There is a considerable threat for
flash flooding for areas near the Blue Ridge Mountains.

Wind Advisories are in effect across the Blue Ridge Mountains
through tonight. A few power outages may result from the gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flood Watch continues through 8 PM Friday evening. Some river
flooding could linger into the weekend.

A brief tornado or two is possible Friday, mainly near the
Interstate 95 corridor.

Wind Advisories continue until 11 AM Friday across the Blue Ridge
Mountains through tonight. A few power outages may result from
the gusty winds.

For the latest information on the track and potential impacts
from Debby, please consult forecasts from the National Hurricane
Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed at times through Friday.

MDZ001-501-502-VAZ503-504-WVZ501>506-092300-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
651 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Flood Watch is in effect for the entire outlook area through
tonight. Scattered to numerous instances of flooding are
possible, especially tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flood Watch continues through 8 PM Friday evening. Some river
flooding could linger into the weekend.

For the latest information on the track and potential impacts
from Debby, please consult forecasts from the National Hurricane
Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed at times through Friday.

In the hours before

Local storm report, Aug 8, 7:11 PM EST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
811 PM EDT Thu Aug 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Tstm Wnd Dmg     1 S Brookfield          38.29N  77.43W
08/08/2024                   Stafford           VA   911 Call Center

            Tree down in the 30 block of Blair Road

&&

Event Number LWX2403798

LEE
Local storm report, Aug 8, 8:26 PM EST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
926 PM EDT Thu Aug 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tornado          1 S Heflin              38.47N  77.58W
08/08/2024                   Stafford           VA   Public

            Several trees down along Hartwood Rd. near Park Farm
            Ln. Tornado preliminarily confirmed by dual-pol radar
            analysis, and will be followed up by a ground survey in
            the coming days.

&&

Event Number LWX2403799

CJL
Local storm report, Aug 8, 9:22 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1022 PM EDT Thu Aug 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Non-Tstm Wnd Dmg Orlean                  38.75N  77.96W
08/08/2024                   Fauquier           VA   Emergency Mngr

            Tree down near the intersection of John Barton Payne
            Road and Leeds Manor Road

&&

Event Number LWX2403800

ADM
Local storm report, Aug 8, 9:25 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1025 PM EDT Thu Aug 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Flash Flood      1 ESE Gaylord           39.18N  77.92W
08/08/2024                   Clarke             VA   911 Call Center

            Shepherds Mills Road closed near Long Marsh Run due to
            water flowing across the road.

&&

Event Number LWX2403801

CPB
Local storm report, Aug 8, 9:27 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1027 PM EDT Thu Aug 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Non-Tstm Wnd Dmg Paris                   39.00N  77.95W
08/08/2024                   Fauquier           VA   Emergency Mngr

            Tree down near the intersection of Johns Mosby Highway
            and Federal Street

&&

Event Number LWX2403802

ADM
Local storm report, Aug 8, 9:35 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1035 PM EDT Thu Aug 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     Flash Flood      2 SSW Bethel            39.00N  78.05W
08/08/2024                   Warren             VA   911 Call Center

            Howellsville Road closed due to high water in multiple
            spots.

&&

Event Number LWX2403803

CPB

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Berkeley

When
August 8, 10:15 PM EST to August 9, 1:00 AM EST
Where
Berkeley County, 1.04 mi N of (Mrb)shepherd Fld Mr to 0.98 mi N of (Mrb)shepherd Fld Mr
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.415, -77.978

The Road was closed due to high water flowing around the intersection of Teal Road and Paynes Ford Road.

Flood, Berkeley

When
August 9, 1:33 AM EST to 6:50 AM EST
Where
Berkeley County, 1.53 mi NNW of Martinsburg to 1.5 mi NNW of Martinsburg
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.470, -77.982

Tuscarora Creek at Martinsburg rose above the flood stage of 5.5 feet, cresting at 6.45 feet. At this level, water reaches the parking lot at War Memorial Park.

Flood, Berkeley

When
August 9, 1:56 AM EST to August 10, 12:00 AM EST
Where
Berkeley County, 2.24 mi WSW of Vanclevesville to 2.05 mi WSW of Vanclevesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.420, -77.940

Opequon Creek at Martinsburg rose above the flood stage of 10 feet before cresting at 11.8 feet. Water begins to cover backyards of homes on Bowers Road. Douglas Grove Road is impassable. Water also approaches Golf Course Road and Grapevine Road.

Flood, Jefferson

When
August 9, 6:32 AM EST to 8:32 AM EST
Where
Jefferson County, 0.36 mi SSW of Mechanicstown to 1.02 mi SE of Mechanicstown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.266, -77.834

WV-115 Charles Town Road was closed due to flooding at CR-25 Kabletown Road.

Flood, Morgan

When
August 9, 8:15 AM EST to 8:25 AM EST
Where
Morgan County, 0.22 mi SSE of Berkeley Spgs to 0.24 mi SSE of Berkeley Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.627, -78.228

The water level rose above the flood stage on Warm Springs Run near Berkeley Springs. Berkeley Spring State Park begins to flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198642, 1198644, 1198645, 1198646, 1198647.